Alert archive / Utah / Flash Flood Warnings in 2003

Flash Flood Warning 51, NWS Salt Lake City, UT

September 2, 2003Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Sep 2, 2003, 2:47 PM MDT for Kane County, Utah. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2003, 2:47 PM MDT (20:47 UTC)
Expired
Sep 2, 2003, 3:45 PM MDT
In force
58 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2003-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2003-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KSLC 022050
FFWSLC
UTC025-022145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
247 PM MDT TUE SEP 2 2003

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH

* UNTIL 345 PM MDT

* AT 239 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN JUST WEST OF GLENDALE...OR ABOUT 19 MILES NORTH OF      
  KANAB...MOVING EAST AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE...
OVER RURAL WESTERN KANE COUNTY AT 300 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG 
THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE 
SUBJECT TO FLASH FLOODING. MUDDY CREEK AT CARMEL WILL SEE 
SIGNIFICANT RISES AND IS LIKELY TO FLOOD OUT OF ITS BANKS NEAR THE 
TOWN OF MOUNT CARMEL.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3744 11265 3723 11274 3717 11255 3742 11233

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 9:47 AM MDT, 5 hours earlier.

Area forecast discussion, Sep 2, 9:47 AM MDT, 5 hours before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
947 AM MDT TUE SEP 2 2003

.SYNOPSIS...A WEAKENING UPPER LEVEL TROUGH WILL MOVE OVER NORTHERN
UTAH TODAY WITH A MOIST AND UNSTABLE AIRMASS. HIGH PRESSURE WILL
REBUILD ON WEDNESDAY BRINGING SOME DRYING. THE HIGH WILL SHIFT EAST
THURSDAY ALLOWING MOISTURE TO MOVE BACK UP FROM THE SOUTH.

.DISCUSSION...UPPER LEVEL LOW NEAR BURLEY ID FORECAST TO DRIFT
SOUTHEAST ACROSS THE NORTHERN PORTIONS OF UTAH TODAY. THE THERMAL
DYNAMICS ARE NOT ALL THAT GREAT BUT THERE IS VORTICITY ADVECTION AND
A LITTLE JET DYNAMICS ASSOCIATED WITH THIS FEATURE. SOME
CLEARING OCCURRING OVER NORTHWEST UTAH THIS MORNING BUT SHOULD FILL
IN AGAIN WITH SHOWERS AND THUNDERSTORMS THIS AFTERNOON. CURRENT
PACKAGE HANDLES THIS WELL.

IN SOUTHERN UTAH THERE APPEARS TO BE SOMEWHAT OF A DEFORMATION ZONE
WHICH INITIATED THE THUNDERSTORMS NEAR LAS VEGAS THIS MORNING. HOW
MUCH CLOUD COVER WILL KEEP BEING GENERATED UNDER THIS AREA IS A TOUGH
QUESTION. SOME AREAS ARE MOSTLY CLOUDY NOW BUT COULD SEE A PERIOD
OF SUNSHINE AROUND MIDDAY SO WILL LET THE PARTLY CLOUDY
FORECASTS RIDE AT THIS TIME. AGAIN CURRENT FORECAST HARD TO IMPROVE
UPON.

SLC 42-  CDC 443  STRUTHWOLF

.SLC...NONE.
Hazardous weather outlook, Sep 2, 8:00 AM MDT, 6 hours 47 minutes before
IDZ024-025-UTZ001>021-WYZ021-031300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
800 AM MDT TUE SEP 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:52 PM MDTFlash Flood WarningSLCKane113 min
Sep 2, 5:15 PM MDTFlash Flood WarningSLCWashington60 min

Nearby

Flash Flood Warnings in Utah, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.